A 70-year-old woman underwent adjuvant chemotherapy with dose-dense doxorubicin and cyclophosphamide for early breast cancer. After her fourth cycle of chemotherapy, she developed severe fatigue and cough with rapid-onset hypoxic respiratory failure. Investigations demonstrated extensive bilateral consolidation with positive bronchial washings for Pneumocystis jirovecii by polymerase chain reaction (PCR). Despite high-dose trimethoprim-sulfamethoxazole, she progressed to multi-organ failure and succumbed. Pneumocystis jirovecii pneumonia (PJP) has traditionally rarely occurred in women on adjuvant breast cancer chemotherapy but may pose a more serious risk in dose-dense regimes due to higher concurrent exposure to anti-emetic corticosteroids. Clinicians are alerted to the need for vigilance of this rare complication and for rationalization of dexamethasone dosage to mitigate this risk, particularly in the era of modern triple-agent anti-emetic regimens.
|Number of pages||4|
|Journal||Respirology Case Reports|
|Publication status||Published - Oct 2019|
Bibliographical noteCopyright the Author(s) 2019. Version archived for private and non-commercial use with the permission of the author/s and according to publisher conditions. For further rights please contact the publisher.
- Adjuvant chemotherapy
- breast cancer
- dose-dense chemotherapy
- Pneumocystis jirovecii